HELP I've had to stop my meds for a short time
Jun 3, 2007
I am on SS disability and have Humana PPO with the part D coverage.
Last year, I got a subsidy from medicare and had $12 copays.
In 2007 it changed. There is a donut hole.
January's meds were $62...they spiked up to $327 in February...still tightly manageable...but for MARCH the donut hole fully opened and for several months I will have to pay $1287.
I can't do that right now and have been off my Truvada and Sustiva for 3 weeks.
I am 55 and my viral load has been undectable and my CD 4's have averaged around 400 give or take.
What will the ramifications be if I can't go back on meds for another month and 1/2 or so?
I have taken them strictly every day.
I am trying to increase my income, so I do not want to apply for the Medicare subsidy and get accused of fraud.
Response from Dr. Pierone
Hello and sorry to hear about your predicament, I have a number of patients who are having the same problem.
When a HAART regimen is stopped is usually takes between 1 and 8 weeks for viral load to rebound. Along with the rebound, the CD4+ lymphocyte count drops, sometimes quite significantly. So with a starting CD4+ lymphocyte count of 400 it is possible, but unlikely, that your counts will drop below 200 during this treatment interruption.
The other risk is development of viral resistance from stopping and starting medications. The risk from a one-time event with Sustiva and Truvada is low, probably in the 1 percent range, but this has not been well quantified in studies done to date.
So chances are quite high that when you restart medications your viral load will go back to undetectable and the CD4+ lymphocyte count will return to the 400 range.
Best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.